;

Case Studies

Here we give examples of our recent work in the form of case studies.

Please follow the links below to read each study.

Paracetemol Overdose

An elderly female patient died of a paracetamol overdose and some Co-codamol tablets were found at her home. Could she had been better managed at hospital and was the hospital negligent ?

Q.

Patient (married) had 3 episodes of recent depression and was prescribed phenelzine and Co-codamol.

March 1999

Admitted to Mental Health Unit. She was clearly depressed, but no suicide ideation. Phenelzine was stopped and replaced by olanzapine.

July 2006

In the Unit, she was withdrawn and unable to make decisions regarding therapy so placed under Section 3. ECT was started.

August 2006

Patient felt better, so able to have day release to go home.

October 2006

A week later, patient went home for weekend.

14th October 2006


Patient quiet at home and had nap in afternoon.

15.00

Husband had difficulty in rousing her. She said that she had taken 3 or 4 ibuprofen tablets. Out-of-hours doctor contacted, who suggested that patient should go back to MHU.

15.30

Staff at Unit questioned patient who now said she had taken 20 Co-codamol. An ambulance was called.

19.00

Patient was admitted to hospital. She had a Glasgow coma scale of 14/15 and blood sample taken for paracetamol measurement.

20.15

Results showed that liver function tests were OK, and paracetamol was 2.29 and salicylate < 0.30. BUT NO UNITS SPECIFIED.

21.00

Above results read by doctor who thought that these results were normal and so patient sent back to MHU.

15th October 2006


Noticed to be drowsy and sleepy and given normal medication.

12.00

Drowsy and refused foods.

17.00

Found collapsed at 06.15 with laboured breathing and sent back to hospital.

16th October 2006


A blood sample taken for paracetamol measurement and biochemical analysis.

09.38

Results showed liver and renal failure. Paracetamol concentration was 2.20 mmol/L, codeine was 0.36 mg/L and morphine was 0.034 mg/L.

12.00

The patient died at 06.15 in spite of intensive therapy. A day later an empty packet of Co-codamol tablets were found in her home.

17th October 2006

The report dealt with the fact that no units were initially supplied with the paracetamol concentration, and had these been acted upon, then treatment would have been initiated. The amounts of codeine and morphine found were consistent with the fact that the patient had probably taken Co-codamol. In the end a verdict of accidental death was recorded.

A.

;

Web design & development Guildford | Lightflows